Colorado, 2006

Flash Flood and Hail in Colorado, July 20, 2006

July 20, 2006 · NWS BOU · 5 events in 4 counties and zones

2 hail, 2 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 20, 1:30 PM MST, 1 minute earlier.

Area forecast discussion, Jul 20, 1:30 PM MST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT THU JUL 20 2006

.SHORT TERM DISCUSSION...FOR TNGT...THE UPPER TROF DROPPING OUT OF
THE PACIFIC NORTHWEST IS PROGGED TO DROP INTO CENTRAL PLAINS ON
FRIDAY MORNING.  AS IT DOES A COLD FRONT WILL SLIP INTO THE
NORTHEAST PLAINS OVERNIGHT IN THE 10-12Z TIME FRAME.  UNTIL THAT
TIME A MOIST AND UNSTABLE AMS WILL BE IN PLACE THIS AFTN AND EVENING
WITH SURFACE BASED CAPES RANGING FM 1000-2500 J/KG.  PW VALUES
RMN OVER ONE INCH SO HEAVY RAIN WILL BE A CONCERN.  STORM MOTION WL
BE BETTER THAT THE LAST COUPLE OF DAYS WITH SPEEDS OF 10-15
KTS...WHICH MAY HELP LESSEN THE FLASH FLOOD THREAT SLIGHTLY.  QG
ASCENT WILL INCREASE OVER THE NORTHEASTERN PLAINS THIS EVENING AS
TROF SLIDES SOUTH SO SOME DYNAMICS TO WORK WITH AS WELL.  WITH THE
COMBINATION OF QG ASCENT AND DYNAMICS WENT AHEAD AND INCREASED POPS
TO LIKELY THIS EVENING.  ON FRIDAY...AMS OVER THE PLAINS WILL
STABILIZE WITH SFC HIGH IN PLACE SO FOCUS FOR PCPN WILL BE OVER WRN
AND SRN PORTIONS OF THE CWFA...WEST AND SOUTH OF THE FRONTAL
BOUNDARY.  COOLER AS WELL...UNDERCUT GUIDANCE SLGTLY IN THE GRIDS.

.LONG TERM DISCUSSION...A DRIER AND MORE STABLE AIRMASS WILL MOVE
ACROSS THE NERN PLAINS OF CO ON FRI NITE/SAT AS FORECAST SOUNDINGS
SHOW A RELATIVELY DRY SOUNDING AND A STRONG STABLE LAYER BETWEEN
650-600MB. THERE WILL STILL BE SOME LINGERING MOISTURE IN THE
MOUNTAINS AND FOOTHILLS FOR SOME ISOLD SHOWERS THERE AND STEERING
FLOW WILL KEEP ALL SHOWERS OVER THE HIGHER TERRAIN. HIGH PRESSURE
ALOFT WILL CONTINUE TO RETROGADE AND BUILD ACROSS THE WESTERN GREAT
BASIN OVER THE WEEKEND WITH GENERALLY DRY AND STABLE CONDITIONS FOR
THE WEEKEND UNDER DRY NORTHERLY FLOW ALOFT.

THE HIGH ALOFT WILL GRADUALLY SHIFT FURTHER SOUTHWEST INTO AZ AND
THE DESERTS OF CA BY EARLY NEXT WEEK. THIS WILL RESULT IN VERY
LITTLE CHANGE MOISTURE WISE FOR CO BUT TEMPS WILL CONTINUE TO WARM
INTO THE LOWER AND MID 90S BY EARLY NEXT WEEK ACROSS LOWER
ELEVATIONS. CHANCES OF PRECIP ARE MINIMAL THRU MIDDLE OF NEXT WEEK
AS THE HIGH KEEPS ANY MONSOONAL MSTR REPRESSED ACROSS THE FAR
SOUTHWESTERN DESERTS AND MEXICO. ISOLD POPS SHOULD SUFFICE ACROSS
MUCH OF THE AREA THRU NEXT WED.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FMC/SWE
Hazardous weather outlook, Jul 20, 10:01 AM MST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1101 AM MDT THU JUL 20 2006

COZ030>051-211200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1101 AM MDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW PRESSURE TROUGH WILL PUSH SOUTHEASTWARD INTO THE
GREAT PLAINS. THIS FEATURE WILL INCREASE THE VERTICAL WIND SHEAR
OVER THE OUTLOOK AREA AS WELL AS USHER IN ANOTHER PUSH OF SURFACE
HIGH PRESSURE AND UPSLOPE CONDITIONS LATER TODAY AND TONIGHT.  AS A
RESULT SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER THE
ENTIRE AREA.

DUE TO THE ABUNDANT MOISTURE...MUCH OF THIS ACTIVITY WILL PRODUCE
HEAVY RAINFALL...UP TO 2 INCHES PER HOUR...AND POSSIBLE FLOODING
...ALTHOUGH STORMS THAT DEVELOP WILL BE MOVING SLIGHTLY FASTER THAN
HAS BEEN THE CASE RECENTLY. THE BURN AREAS IN THE FOOTHILLS WILL BE
ESPECIALLY SUSCEPTIBLE TO FLOODING.

AN ISOLATED SEVERE STORM CANNOT BE RULED OUT COMPLETELY...WITH THE
NORTHEAST PLAINS HAVING THE BEST POTENTIAL FOR HAIL UP TO ONE INCH
IN DIAMETER AND WIND GUSTS EXCEEDING 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT WILL SWEEP
ACROSS NORTHEAST COLORADO FRIDAY MORNING. THERE WILL STILL BE
LINGERING SHOWERS AND A FEW THUNDERSTORMS FRIDAY MORNING...THEN A
DRIER AND MORE STABLE AIRMASS WILL TAKE HOLD BY FRIDAY AFTERNOON
OVER THE NORTHEAST PLAINS.  SHOWERS AND THUNDERSTORMS WILL BECOME
CONFINED TO THE MOUNTAINS AND FRONT RANGE FOOTHILLS BY FRIDAY
AFTERNOON.

FOR THE WEEKEND AND EARLY NEXT WEEK...GENERALLY DRY AND WARMER
CONDITIONS WITH ONLY ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED
IN THE AFTERNOON AND EVENING HOURS. STORMS WILL BE MAINLY CONFINED
TO THE MOUNTAINS AND ADJACENT AREAS. TEMPERATURES WILL REBOUND BACK
INTO THE 90S ACROSS LOWER ELEVATIONS BY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...ALTHOUGH
RAINFALL REPORTS WOULD BE GREATLY APPRECIATED.

FMC/SWE

The radar

The Cheyenne radar (KCYS), 74 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Larimer

When
July 20, 1:31 PM MST
Where
Larimer County, 10 mi SE of Red Feather Lakes
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.700, -105.450

Flash Flood, Boulder

When
July 20, 3:30 PM MST to 6:00 PM MST
Where
Boulder County, Jamestown
Reported by
LAW ENFORCEMENT
Coordinates
40.093, -105.358 (the zone’s center; the record gives no point)

Heavy rain in the Overland burn area caused minor flash flooding in Jamestown. The roads behind the Jamestown Fire Hall was washed out when a culvert became blocked with debris. A rockslide was also reported in town.

Hail, Washington

When
July 20, 5:48 PM MST
Where
Washington County, 2 mi N of Arickaree
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.717, -103.067

Thunderstorm Wind, Washington

When
July 20, 6:31 PM MST
Where
Washington County, 1 mi S of Akron
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.150, -103.200

A severe thunderstorm blew a tree down and ripped the porch off a modular home.

Thunderstorm Wind, Logan

When
July 20, 7:37 PM MST
Where
Logan County, Merino
Measured
53 kt (61 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.483, -103.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525055, 5525059, 5525056, 5525057, 5525058.